Smoking can cause poor circulation
DEAR DR. GOTT: My wife quit smoking six years ago, after a 20-year habit. She is now 53. However, her toes are red, sore and tingly all the time. Her HMO doctor refuses to send her to a specialist and insists that nothing can be done. Do you agree?
DEAR READER: Not necessarily. Circulatory problems go hand in hand with smoking. Your wife certainly could suffer from arterial blockage in her legs. This condition, called peripheral vascular disease, could be the reason her toes are so uncomfortable. This affliction did not improve when she stopped smoking because the blockage is permanent.
However, depending on the location and extent of the arterial obstructions, she may be helped by balloon angioplasty or bypass surgery. Both procedures re-establish blood flow to tissues deprived of oxygen. But first she'll need special testing, such as arteriographical imaging studies.
Even though she is a member of a Health Maintenance Organization, her physician should have vascular specialists he can call upon for assistance.
In my opinion, your wife needs the services of such a consultant. If there are no vascular specialists in your HMO, your wife's doctor has the right to refer her to one who is out of the organization -- and, in my view, he should do so. If your wife's sym ptoms are not caused by treatable vascular occlusions, the specialist will withdraw from the case and, I suspect, advise her to be examined by a neurologist, because certain neurological disorders -- such as neuropathy -- could be the basis of toe pain and burning.
I believe that doctors who categorically refuse second opinions are leaving themselves at risk for liability. Such opinions are a valuable and necessary part of modern medical practice. And practitioners should welcome them when diagnoses are either unfavorable or in doubt.
To give you related information, I am sending you a copy of my Health Report ''Medical Specialists.'' Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
DEAR DR. GOTT: I recently experienced a breathing disorder after a bad coughing spell. The cough caused my throat to spasm, preventing me from taking a full, unobstructed breath. The episode lasted about 30 seconds, occurred periodically for about two weeks and then s topped. What's the cause of this anomaly? Will it happen again?
DEAR READER: Violent coughing fits, which are often the consequence of seemingly trivial upper-respiratory infections, can cause muscular spasms in the throat that are frightening.
Fortunately, such spasms are not particularly dangerous and disappear once the underlying infection has abated. I don't believe that you need to worry about a repeat episode.